Oklahoma, 2024

Damaging Winds in Oklahoma, June 29, 2024

June 29, 2024 · NWS TSA · 6 events in 4 counties and zones

Strong to severe thunderstorms developed across southeastern Kansas during the early evening of the 29th, as a cold front moved into the area. The thunderstorms developed south during the evening, and produced damaging wind gusts as they moved through northeastern Oklahoma.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Strong to severe thunderstorms developed across southeastern Kansas during the early evening of the 29th, as a cold front moved into the area. The thunderstorms developed south during the evening, and produced damaging wind gusts as they moved through northeastern Oklahoma.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Jun 29, 5:04 PM CST, 2 hours 1 minute earlier.

Area forecast discussion, Jun 29, 5:04 PM CST, 2 hours 1 minute before
Area Forecast Discussion
National Weather Service Tulsa OK
604 PM CDT Sat Jun 29 2024

...New AVIATION...

.SHORT TERM...
(Tonight)
Issued at 215 PM CDT Sat Jun 29 2024

Dangerous heat conditions are ongoing and will persist through mid
evening. Focus will be on increase storm chances later this
afternoon through the evening primarily across NE OK into far NW
AR. Sfc boundary currently aligned from NW OK into SE KS will be
the focus for storm development within an increasingly unstable
airmass. Short term guidance does steadily increase the effective
shear profiles across the frontal zone this evening so some degree
of storm organization is likely which will raise potential for a
few severe storms capable of large hail and locally damaging
downbursts. Mean storm motions will generally be east to west
which should confine higher precip coverage across the northern
periphery of the forecast area, however a more southward motion or
development should be expected with any brief supercell structure
and outflow focused new storms. The risk of severe weather will
begin to wane by late evening. Locally heavy rains should also be
expected as deep moisture pools along the frontal zone and storm
motions may track in a generally confined corridor.

&&

.LONG TERM...
(Tomorrow through Saturday)
Issued at 215 PM CDT Sat Jun 29 2024

Showers and storms may be ongoing early Sunday along the elevated
frontal zone which will slowly focus southward into the region.
The composite sfc boundary / outflows will likely align further
southward across SE OK into western AR by Sunday afternoon.
Additional afternoon storms are likely along the sfc front while
some amount of persistent elevated convection continue further
north. Temperatures are likely to be highly variable across the
forecast area on Sunday with cloud cover and precip along with
frontal gradients all creating uncertainties. Along and south of
the sfc boundary may again approach heat advisory criteria but
will hold off on headlines at this time given wide range of
scenarios.

Sfc boundary gradually loses definition and realigns more north
south across the region on Monday. Upper ridge will begin to
strength overhead however isolated to scattered afternoon storms
are likely along the remnant boundaries. Heat will intensify
Tuesday into Wednesday and heat headlines likely return.

Pattern change expected by late week with ridging aloft expanding
through the western CONUS and downstream troughing aiding a
notable cold front push southward. The front is currently timed to
pass through the local region Friday with increasing shower and
thunderstorm chances and cooler temperatures into next weekend.

&&

.AVIATION...
(00Z TAFS)
Issued at 604 PM CDT Sat Jun 29 2024

Storms developing on a front near the KS border have a better
potential of impacting KBVO in the near term, so maintained TEMPO
group for storm impacts there. I also left the VCTS for the other
NE OK sites and the far NW AR sites given recent radar trends
showing storms gradually shifting south. In the wake of the
frontal boundary late tonight, an area of MVFR cigs is expected
across NE OK. There's low potential for some morning shower and
storm activity near the KS border, so included a PROB30 group at
KBVO for the morning hours. Some scattered afternoon storms are
possible farther south on Sunday close to where front will be and
have included PROB30s for KFSM and KMLC.

Lacy

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   76  88  76  95 /  40  30  10  20
FSM   79  93  76  93 /  20  60  10  20
MLC   77  94  74  96 /  20  40  10  20
BVO   70  85  71  94 /  70  30  10  20
FYV   73  87  69  89 /  30  50  10  20
BYV   73  87  68  88 /  50  50  10  20
MKO   76  90  75  93 /  30  40  10  20
MIO   70  85  71  91 /  70  40  10  20
F10   75  91  74  95 /  20  40  10  20
HHW   78  96  75  95 /  10  30  10  20

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...Heat Advisory until 9 PM CDT this evening for OKZ058-063-069.

     Excessive Heat Warning until 9 PM CDT this evening for OKZ049-
     053>057-059>062-064>068-070>076.

AR...Heat Advisory until 9 PM CDT this evening for ARZ001-002-010-011.

     Excessive Heat Warning until 9 PM CDT this evening for ARZ019-
     020-029.

&&

SHORT TERM...07
LONG TERM....07
AVIATION...30
Hazardous weather outlook, Jun 29, 4:00 PM CST, 3 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
500 PM CDT Sat Jun 29 2024

ARZ001-002-010-011-019-020-029-OKZ049-053>076-301045-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
500 PM CDT Sat Jun 29 2024

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...This Evening and Tonight.

SEVERE THUNDERSTORM.
	RISK...Elevated.
	AREA...Northeast Oklahoma and Northwest Arkansas.
	ONSET...Early this evening.

HEAVY RAIN.
	RISK...Limited.
	AREA...Northeast Oklahoma.
	ONSET...Early this evening.

DANGEROUS HEAT.
	RISK...Significant.
	AREA...Eastern Oklahoma and Western Arkansas.
	ONSET...Ongoing.

    AREA AT GREATEST RISK...Much of eastern Oklahoma and west
     central Arkansas.

DISCUSSION...
Dangerously hot and humid conditions have developed this afternoon
and will continue into the evening across much of eastern Oklahoma
and northwestern Arkansas. Heat indices across much of the area have
increased into the 105 to 115 degree range.

Scattered to numerous thunderstorms are expected to develop across
southern Kansas and northern Oklahoma this evening, ahead of a
frontal boundary that will sag southward into the region. These
thunderstorms are expected to move east-southeast, and will likely
affect portions of northwestern Arkansas by late this evening. A few
storms could produce damaging downburst winds, large hail, and heavy
rainfall during the evening hours.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Activation of the Regional Spotter Network Possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.
SUNDAY and MONDAY...Thunderstorm Potential...Dangerous Heat Potential.
TUESDAY...Dangerous Heat Potential.
WEDNESDAY...Thunderstorm Potential...Dangerous Heat Potential.
THURSDAY...Thunderstorm Potential...Dangerous Heat Potential...
Heavy Rain Potential.
FRIDAY...Thunderstorm Potential.

EXTENDED DISCUSSION...
Storm chances expand across eastern Oklahoma and northwest Arkansas
Sunday as a frontal boundary moves southward through the region.
There is a limited risk of severe weather, especially during the
afternoon and evening over portions of eastern Oklahoma and
northwestern Arkansas.

For the first half of next week, hot and humid conditions will quickly
return with dangerous heat potential. Thunderstorm chances increase
again just in time for the Independence Day holiday and will persist
into next weekend.

weather.gov/tulsa contains additional information.

69

In the hours before

Special weather statement, Jun 29, 5:19 PM CST, 1 hour 46 minutes before
Special Weather Statement
National Weather Service Tulsa OK
619 PM CDT Sat Jun 29 2024

OKZ056>058-300015-
Craig OK-Ottawa OK-Nowata OK-
619 PM CDT Sat Jun 29 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHERN CRAIG...WESTERN OTTAWA
AND NORTHERN NOWATA COUNTIES THROUGH 715 PM CDT...

At 619 PM CDT, Doppler radar indicated a strong thunderstorm over
Edna, moving east at 40 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects. Minor hail damage to vegetation
         is possible.

Locations in or near the path include...
Miami...                          Baxter Springs...
Commerce...                       Fairland...
Quapaw...                         South Coffeyville...
Welch...                          Bluejacket...
Lenapah...                        Treece...
Picher...                         Narcissa...
Ottawa...                         Cardin...
Hollow...                         Centrailia...
Pyramid Corners...

This includes Interstate 44 between mile markers 298 and 316.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
northeastern Oklahoma.

&&

LAT...LON 3671 9485 3688 9580 3700 9579 3700 9470
TIME...MOT...LOC 2319Z 291DEG 36KT 3705 9536

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

69
Special weather statement, Jun 29, 6:19 PM CST, 46 minutes before
Special Weather Statement
National Weather Service Tulsa OK
719 PM CDT Sat Jun 29 2024

OKZ057-058-061>063-300100-
Craig OK-Rogers OK-Delaware OK-Ottawa OK-Mayes OK-
719 PM CDT Sat Jun 29 2024

...A STRONG THUNDERSTORM WILL IMPACT CRAIG...NORTHEASTERN ROGERS...
NORTHERN DELAWARE...OTTAWA AND NORTHERN MAYES COUNTIES THROUGH 800 PM
CDT...

At 718 PM CDT, Doppler radar indicated a strong thunderstorm over
Narcissa, moving southeast at 30 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects.

Locations in or near the path include...
Miami...                          Vinita...
Baxter Springs...                 Jay...
Grove...                          Commerce...
Chelsea...                        Fairland...
Afton...                          Quapaw...
Langley...                        Adair...
Welch...                          Bernice...
Ketchum...                        Bluejacket...
Wyandotte...                      Disney...
Big Cabin...                      Treece...

This includes Interstate 44 between mile markers 264 and 324.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
northeastern Oklahoma.

&&

LAT...LON 3700 9462 3637 9462 3643 9551 3700 9517
TIME...MOT...LOC 0018Z 293DEG 26KT 3681 9495

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

69
Special weather statement, Jun 29, 6:38 PM CST, 27 minutes before
Special Weather Statement
National Weather Service Tulsa OK
738 PM CDT Sat Jun 29 2024

OKZ054-055-059>062-067-300130-
Tulsa OK-Osage OK-Rogers OK-Pawnee OK-Washington OK-Mayes OK-
Wagoner OK-
738 PM CDT Sat Jun 29 2024

...STRONG THUNDERSTORMS WILL IMPACT CENTRAL ROGERS...SOUTHEASTERN
OSAGE...NORTHWESTERN MAYES...SOUTHERN WASHINGTON...NORTHWESTERN
WAGONER...SOUTHEASTERN PAWNEE AND NORTHERN TULSA COUNTIES THROUGH 830
PM CDT...

At 737 PM CDT, Doppler radar indicated strong wind ahead of
thunderstorms along a line extending from 3 miles east of Wynona to
3 miles southeast of Oologah to 3 miles west of Pensacola. Movement
was southwest at 40 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects.

Locations in or near the path include...
Tulsa...                          Sand Springs...
Claremore...                      Pryor...
Owasso...                         Pryor Creek...
Skiatook...                       Catoosa...
Collinsville...                   Verdigris...
Hominy...                         Cleveland...
Chouteau...                       Chelsea...
Inola...                          Barnsdall...
Sperry...                         Adair...
Wynona...                         Avant...

This includes Interstate 44 between mile markers 225 and 272.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
northeastern Oklahoma.

&&

LAT...LON 3661 9629 3632 9557 3659 9542 3655 9533
      3651 9533 3651 9521 3645 9505 3613 9538
      3609 9602 3629 9679
TIME...MOT...LOC 0037Z 043DEG 35KT 3657 9626 3641 9566 3644 9520

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

69
Special weather statement, Jun 29, 6:47 PM CST, 18 minutes before
Special Weather Statement
National Weather Service Tulsa OK
747 PM CDT Sat Jun 29 2024

OKZ055>057-300130-
Craig OK-Nowata OK-Washington OK-
747 PM CDT Sat Jun 29 2024

...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL CRAIG...CENTRAL
WASHINGTON AND NOWATA COUNTIES THROUGH 830 PM CDT...

At 746 PM CDT, Doppler radar indicated a strong thunderstorm 3 miles
east of Delaware, moving southeast at 25 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects.

Locations in or near the path include...
Bartlesville...                   Nowata...
Dewey...                          Delaware...
Lenapah...                        Centralia...
Centrailia...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
northeastern Oklahoma.

&&

LAT...LON 3678 9595 3697 9570 3686 9527 3660 9541
TIME...MOT...LOC 0046Z 307DEG 21KT 3676 9558

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

69

The radar

The Tulsa radar (KINX), 8 km away, was scanning. The volume nearest the first event began at 01:02 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Rogers

When
June 29, 7:05 PM CST
Where
Rogers County, 2.28 mi SE of Tiawah
Measured
56 kt (64 mph) measured gust
Reported by
NWS Employee
Coordinates
36.246, -95.542

Thunderstorm wind gusts were measured to 65 mph.

Thunderstorm Wind, Osage

When
June 29, 7:12 PM CST
Where
Osage County, 0.69 mi SSE of Barnsdall
Measured
62 kt (71 mph) measured gust
Reported by
Trained Spotter
Coordinates
36.561, -96.164

Thunderstorm wind gusts were measured to 71 mph.

Thunderstorm Wind, Rogers

When
June 29, 7:22 PM CST
Where
Rogers County, 1.72 mi S of Tiawah
Measured
56 kt (64 mph) measured gust
Reported by
NWS Employee
Coordinates
36.245, -95.574

Thunderstorm wind gusts were measured to 65 mph.

Thunderstorm Wind, Pawnee

When
June 29, 7:40 PM CST
Where
Pawnee County, 2.72 mi NE of Pawnee
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
36.361, -96.770

The Oklahoma Mesonet station near Pawnee measured 59 mph thunderstorm wind gusts.

Thunderstorm Wind, Tulsa

When
June 29, 7:52 PM CST
Where
Tulsa County, 2 mi N of Broken Arrow
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
36.079, -95.780

Strong thunderstorm wind blew down a large tree.

Thunderstorm Wind, Tulsa

When
June 29, 7:54 PM CST
Where
Tulsa County, 7 mi W of Sand Spgs
Measured
56 kt (64 mph) estimated gust
Reported by
Amateur Radio
Coordinates
36.150, -96.246

Strong thunderstorm wind snapped large tree limbs.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2024Every state in 2024This day in weather historyWarnings in Oklahoma, June 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1192784, 1192785, 1192788, 1192791, 1192792, 1192793.